Rhabdomyolysis from the combination of a statin and gemfibrozil: an uncommon but serious adverse reaction.

WMJ 2002 ;101(7):53-6

Massachusetts General Hospital, USA.

We report a patient with renal insufficiency who developed rhabdomyolysis 1 month after initiating cerivastatin and gemfibrozil for hyperlipidemia. Myopathy caused by HMG-CoA reductase inhibitors (statins) alone is rare, but occurs more frequently when a statin is used with gemfibrozil, a medication that likely has a direct toxic effect on muscles. Predisposing factors to the development of myopathy from the combination include use of medications affecting statin metabolism, higher doses of statins, renal insufficiency, diuretics, and hypothyroidism. It has been proposed that alternate-day therapy with a statin and fibrate, spacing of doses in a single day, or use of lower doses of statins may prevent the development of myopathy. Currently, no predictable method to determine who is at risk for myopathy exists, nor is there a reliable screening test. Therefore, patients should be advised to watch for generalized muscle pain or weakness, and if it occurs, stop medications and report symptoms immediately.

Download full-text PDF

Source
January 2003
4 Reads

Publication Analysis

Top Keywords

renal insufficiency
8
statin gemfibrozil
8
doses statins
8
development myopathy
8
proposed alternate-day
4
hypothyroidism proposed
4
statins renal
4
insufficiency diuretics
4
diuretics hypothyroidism
4
alternate-day therapy
4
doses single
4
spacing doses
4
fibrate spacing
4
statin fibrate
4
therapy statin
4
metabolism higher
4
muscles predisposing
4
predisposing factors
4
toxic muscles
4
direct toxic
4

Similar Publications